Colorado, 2005Debris Flow in Colorado, August 11 to 12, 2005
August 11 to 12, 2005 · NWS GJT · 1 event in 1 county or zone
Rainfall caused mud and rockslides along Highway 145 near Ophir. The north bound lane of the highway was closed until 1:00 AM MDT the next morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall caused mud and rockslides along Highway 145 near Ophir. The north bound lane of the highway was closed until 1:00 AM MDT the next morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 1:51 PM MST, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 1:51 PM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT THU AUG 11 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WATER VAPOR IMAGERY IS SHOWING DRIER MID-LEVEL AIR GRADUALLY
ADVECTING INTO NORTHEAST UTAH AS WESTERLIES TO THE NORTH SUPPRESS THE
SUBTROPICAL RIDGE MORE TO THE SOUTH. THE SHEAR AXIS WHICH HAS BEEN
THE FOCUS FOR SHOWERS AND THUNDERSTORMS HAS WEAKENED AND NOW
STRETCHES ACROSS SOUTHWEST COLORADO AND THE FOUR CORNERS AREA.
STORMS ONCE AGAIN MORE NUMEROUS ALONG THIS FEATURE AND HAVE TAILORED
EVENING AND OVERNIGHT POPS TO REFLECT THIS...AND ISSUED A FLASH FLOOD
WATCH UNTIL MIDNIGHT FOR THE FOUR CORNERS VICINITY WHERE HEAVY RAIN
THREAT IS HIGHEST. STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 70
INITIATING OVER THE HIGH TERRAIN AND HAVING A TOUGH TIME STAYING
TOGETHER AS THEY MOVE OUT OVER THE VALLEYS. STORMS ACROSS THE NORTH
SHOULD COME TO AN END THIS EVENING LACKING A SIGNIFICANT FORCING
MECHANISM AND WITH DRIER AIR SPREADING INTO THE AREA. EXPECT SHOWERS
AND A FEW THUNDERSTORMS TO LINGER OVERNIGHT ACROSS THE SOUTH WHERE
DEEP MOISTURE AND REMNANTS OF THE SHEAR ZONE WILL REMAIN.
MODELS CONTINUE TO DRY THINGS OUT IN NORTHWEST TO WEST FLOW FRIDAY
AND SATURDAY. TRENDED POPS DOWN BUT KEPT THEM HIGHER THAN GUIDANCE
FOR LACK OF A SIGNIFICANT FEATURE TO MOVE THROUGH THE AREA AND DRY
OUT THE LOW LEVELS. NO MAJOR CHANGES TO THE TEMPERATURE FORECAST.
DRIER CONDITIONS SHOULD ALLOW FOR INCREASED DIURNAL SPREADS IN HIGH
AND LOW TEMPERATURES. LINDQUIST
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A ZONAL WEST-TO-EAST
PATTERN WILL KEEP DEEP SUB-TROPICAL MOISTURE FROM RETURNING OVER THE
FORECAST AREA THROUGH EARLY MONDAY. AN UPPER LEVEL LOW PRESSURE
SYSTEM NEAR THE GULF OF CALIFORNIA WILL GRADUALLY SLIDE NORTHEAST
ACROSS UTAH AND COLORADO TUESDAY. THIS WILL BRING THE NEXT POTENTIAL
FOR SIGNIFICANT PRECIP TO THE AREA. CLOUDS AND PRECIP WILL KNOCK MAX
TEMPS DOWN SEVERAL DEGREES TUESDAY. WEDNESDAY AND THURSDAY...A
MODERATE SOUTHWEST FLOW WILL DEVELOP ON THE BACKSIDE OF THE
DEPARTING UPR LOW. DRIER AIR WILL RESULT IN LITTLE TO NO CHANCE
OF PRECIP. NADLER.83
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO UNTIL MIDNIGHT
TONIGHT.
.UT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH UNTIL MIDNIGHT TONIGHT.
&&
TAL/DJNHazardous weather outlook, Aug 11, 12:18 PM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT THU AUG 11 2005
COZ001>014-017-UTZ023>025-027-121200-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
118 PM MDT THU AUG 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
UTAH...AND NORTHWEST AND WEST-CENTRAL COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN WILL OCCUR...WITH POTENTIAL
FOR LOCALIZED FLOODING OF URBAN AREAS AND SMALL CREEKS AND STREAMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...MAINLY MOUNTAIN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.
COZ018>023-UTZ022-028-029-121200-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
118 PM MDT THU AUG 11 2005
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN WILL OCCUR...WITH POTENTIAL FOR FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...MAINLY MOUNTAIN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.
TAL
In the hours before
Local storm report, Aug 11, 5:39 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 4 SW PARADOX 38.33N 109.00W
08/11/2005 MONTROSE CO LAW ENFORCEMENT
MUD AND ROCK SLIDES ACROSS HIGHWAY 90 BETWEEN MILE
MARKERS 1 AND 2.
&&
COLTONDebris Flow, Northwestern San Juan Mountains
- When
- August 11, 8:03 PM MST to August 12, 8:30 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 11 to 14, 20052 deaths · 8 events
- Hail and Damaging Winds in Iowa, August 11, 2005$174,000 · 2.75 in hail · 5 events
- Flash Flooding and Hail in Indiana, August 11, 20052 injured · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 11, 2005$43,000 · 1.25 in hail · 6 events
- Heat in New Jersey, August 11 to 14, 200517 events
- Heavy Rain in New Mexico, August 11, 2005$15,000 · 1 event
- Flash Flood in Colorado, August 11, 2005$15,000 · 1 event
- Tornadoes and Hail in Montana, August 11, 2005F0 · 7 events
- Heat in Maryland, August 11 to 14, 20055 events
- Heat in Delaware, August 11 to 15, 20053 events
- Hail and Damaging Winds in Illinois, August 11, 20051 in hail · 3 events
- Hail in South Dakota, August 11, 20051.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471565.